Generalizing the lottery paradox

Abstract
This paper is concerned with formal solutions to the lottery paradox on which high probability defeasibly warrants acceptance. It considers some recently proposed solutions of this type and presents an argument showing that these solutions are trivial in that they boil down to the claim that perfect probability is sufficient for rational acceptability. The argument is then generalized, showing that a broad class of similar solutions faces the same problem. An argument against some formal solutions to the lottery paradox The argument generalized Some variations Adding modalities Anticipated objections.
Keywords No keywords specified (fix it)
Categories (categorize this paper)
Options
 Save to my reading list
Follow the author(s)
My bibliography
Export citation
Find it on Scholar
Edit this record
Mark as duplicate
Revision history Request removal from index
 
Download options
PhilPapers Archive


Upload a copy of this paper     Check publisher's policy on self-archival     Papers currently archived: 11,819
External links
Setup an account with your affiliations in order to access resources via your University's proxy server
Configure custom proxy (use this if your affiliation does not provide a proxy)
Through your library
References found in this work BETA

No references found.

Citations of this work BETA
Lara Buchak (2013). Belief, Credence, and Norms. Philosophical Studies (2):1-27.
Martin Smith (2010). A Generalised Lottery Paradox for Infinite Probability Spaces. British Journal for the Philosophy of Science 61 (4):821-831.
Martin Smith (2014). Knowledge, Justification and Normative Coincidence1. Philosophy and Phenomenological Research 89 (2):273-295.

View all 17 citations

Similar books and articles
Kevin B. Korb (1992). The Collapse of Collective Defeat: Lessons From the Lottery Paradox. PSA: Proceedings of the Biennial Meeting of the Philosophy of Science Association 1992:230 - 236.
Igor Douven (2007). A Pragmatic Dissolution of Harman's Paradox. Philosophy and Phenomenological Research 74 (2):326–345.
By Igor Douven (2008). The Lottery Paradox and Our Epistemic Goal. Pacific Philosophical Quarterly 89 (2):204–225.
Paul Bartha (2004). Countable Additivity and the de Finetti Lottery. British Journal for the Philosophy of Science 55 (2):301-321.
Jake Chandler (2010). The Lottery Paradox Generalized? British Journal for the Philosophy of Science 61 (3):667-679.
Martin Smith (2010). A Generalised Lottery Paradox for Infinite Probability Spaces. British Journal for the Philosophy of Science 61 (4):821-831.
Analytics

Monthly downloads

Added to index

2009-01-28

Total downloads

107 ( #10,874 of 1,099,957 )

Recent downloads (6 months)

9 ( #28,004 of 1,099,957 )

How can I increase my downloads?

My notes
Sign in to use this feature


Discussion
Start a new thread
Order:
There  are no threads in this forum
Nothing in this forum yet.